New York, 2014Damaging Winds in New York, July 8, 2014
July 8, 2014 · NWS BTV · 15 events in 4 counties and zones
A surface cold front and very strong mid-level disturbance moved across a highly unstable air mass across all of New York during the late afternoon and evening of July 8th. The low level jet stream was unusually strong and got entrained into the thunderstorms, thus producing scattered to widespread wind damage across Northern New York, especially St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $210,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front and very strong mid-level disturbance moved across a highly unstable air mass across all of New York during the late afternoon and evening of July 8th. The low level jet stream was unusually strong and got entrained into the thunderstorms, thus producing scattered to widespread wind damage across Northern New York, especially St. Lawrence county. Much of the wind damage was tree and utility line damage but also some structural damage due to fallen trees. Some wind damage was estimated at 70 mph or greater.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 8, 3:14 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 8, 3:14 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT TUE JUL 8 2014
.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT THE
REGION THROUGH MIDNIGHT TONIGHT...BEFORE DISSIPATING. THE THREAT
FOR LOCALIZED DAMAGING WINDS AND HEAVY DOWN POURS WILL BE POSSIBLE
WITH THE STRONGER STORMS...ESPECIALLY ACROSS NORTHERN NEW YORK. A
TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS THE NORTH COUNTRY
THROUGH FRIDAY. THIS WILL RESULT IN COOLER AND DRIER ACROSS OUR
REGION...WITH NEAR NORMAL TEMPERATURES ANTICIPATED. AN ISOLATED
SHOWERS WILL BE POSSIBLE ON WEDNESDAY...BEFORE SURFACE HIGH
PRESSURE BUILDS DIRECTLY OVERHEAD BY THURSDAY AND CONTINUES INTO
THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 415 PM EDT TUESDAY...AN ACTIVE LATE AFTN AND EVENING EXPECTED
ACROSS THE NORTH COUNTRY WITH STRONG TO SEVERE STORMS LIKELY.
DAMAGING WINDS WL BE THE PRIMARY SVR WEATHER THREAT...WHICH MAY
CAUSE POWER OUTAGES AND DOWN TREES...ESPECIALLY NORTHERN NY.
SYNOPTIC SCALE SHOWS DEVELOPING MID/UPPER LVL TROF ACRS THE CENTRAL
GREAT LAKES WITH POTENT 5H VORT LIFTING FROM WESTERN NY INTO THE SLV
BY 03Z TONIGHT. THIS ENERGY WL COMBINED WITH FAVORABLE LOW TO MID
LVL WIND PROFILES TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND
STORMS ACRS OUR FA FROM 21 UTC TO 06Z TONIGHT. THE LIMITING FACTOR
WITH REGARDS TO HIGH END SVR WL BE AMOUNT OF INSTABILITY AND TIMING
OF SYSTEM...FEEL BEST CHC FOR DAMAGING WINDS OF 60 MPH OR GREATER WL
BE ACRS NORTHERN NY INTO THE CPV. THE LINE OF STORMS SHOULD WEAKEN
ACRS CENTRAL/EASTERN VT AS INSTABILITY DECREASES FROM THE LOSS OF
SFC HEATING. HAVE ALREADY NOTED SFC BASED CAPE PARAMETERS DECREASING
AS MID LVL CLOUDS MOVE INTO OUR REGION...WITH LAPS SHOWING VALUES
BTWN 1500 AND 2000 J/KG...THIS COULD LIMIT AREAL COVERAGE/INTENSITY
OF STORMS ACRS OUR CWA. WL CONT TO MENTION DAMAGING WINDS IN FCST
THRU 04Z TONIGHT...MAINLY FROM THE CPV AND POINTS WESTWARD. MANY OF
THE MESO MODELS SHOW A CONVECTIVE LINE OF STORMS DEVELOPING ACRS
WESTERN NY/PA THIS AFTN...QUICKLY LIFTING NE AND IMPACTING OUR
REGION BTWN 21Z AND 03Z THIS EVENING...WITH GREATEST PROGGED
COMPOSITE REFLECTIVITY STRUCTURES ACRS NORTHERN NY. OTHERWISE...WL
TAPER LIKELY/CAT POPS TO CHC WORDING AFT MIDNIGHT WITH TEMPS
DROPPING BACK INTO THE 50S MTNS TO 60S VALLEYS. SFC GRADIENT SHOULD
PREVENT WIDESPREAD FOG FORMATION. MAYBE A FEW PATCHY AREAS IN THE
DEEPER VALLEYS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 415 PM EDT TUESDAY...MID/UPPER LVL TROF WL BUILD ACRS THE NE
CONUS FOR WEDS THRU THURS NIGHT...RESULTING IN MUCH COOLER AND
DRIER AIR...ESPECIALLY BY THURS. LATEST PROGS CONT TO SHOW ANOTHER
5H VORT IN THE FLW ALOFT...ALONG WITH A RIBBON OF ENHANCED 850 TO
500MB RH...WHICH MAY PRODUCE AN ISOLATED TO SCATTERED THREAT FOR
SHOWERS ON WEDS. INSTABILITY IS LIMITED...SO ANTICIPATING
ISOLATED/SCATTERED SHOWERS WITH AN EMBEDDED RUMBLE OF
THUNDER...BEST SFC BASED CAPE IS WELL TO OUR SOUTH. CWA WL BE
UNDER LLVL CAA ON WEDS...WITH PROGGED 85H TEMPS DROPPING BTWN 8C
(SLV) TO 12C (CT RIVER VALLEY)...SUPPORTING HIGHS IN THE 60S DACKS
TO L/M 70S SLV/NEK/MTNS OF VT...MID/UPPER 70S CPV...TO L80S NEAR
VSF. EXPECTING TEMPS MAINLY IN THE U40S TO U50S ON WEDS
NIGHT...WITH PARTLY CLOUDY SKIES. BY THURS INTO THURS
NIGHT...1024MB SFC HIGH PRES BUILDS DIRECTLY OVERHEAD...WITH
MID/UPPER LVL TROF AXIS ACRS OUR CWA. THIS ULVL SUPPORT WL
COMBINED WITH SOME SFC HEATING/LEFTOVER BL MOISTURE TO PRODUCE
DIURNALLY DRIVEN CUMULUS CLOUDS...ESPECIALLY ACRS THE TRRN ON
THURS. PROGGED 85H TEMPS FALL ANOTHER COUPLE OF DEGREES AND RANGE
BTWN 6-9C ON THURS...SUPPORTING HIGHS IN THE 60S MTNS TO 70S
VALLEYS. A COOL NIGHT IS ANTICIPATED ON THURS NIGHT WITH SOME FOG
POSSIBLE...WITH LIGHT WINDS AND CLR SKIES...TEMPS WL FALL BACK
INTO THE U30S/L40S COLDER VALLEYS TO U40S/L50S CPV/UHI.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 416 PM EDT TUESDAY...THIS PERIOD WL FEATURE A TRANSITION
BTWN MID/UPPER LVL TROF INTO A FAST WESTERLY FLOW ALOFT...BEFORE
ANOTHER TROF DEVELOPS BY EARLY NEXT WEEK. TIMING OF INDIVIDUAL S/W
FEATURES IN THE FLW ALOFT AND AMOUNT OF AVAILABLE MOISTURE WL
BECOME INCREASINGLY MORE DIFFICULT ON SAT/SUN INTO EARLY NEXT
WEEK. SFC HIGH PRES SHOULD KEEP FRIDAY AND SATURDAY DRY WITH TEMPS
NEAR NORMAL ON FRIDAY AND SLIGHTLY ABOVE NORMAL VALUES BY
SATURDAY. THE THREAT FOR SHOWERS/STORMS INCREASES ON SUNDAY INTO
MONDAY...ASSOCIATED WITH EMBEDDED S/W ENERGY AND SFC BOUNDARY.
BEST CHC FOR THUNDERSTORMS WL BE NEXT MONDAY...WHEN THE
COMBINATION OF ULVL SUPPORT INTERACTS WITH BEST LLVL INSTABILITY.
WL KEEP POPS AT CHC FOR SUNDAY/MONDAY AND WAIT FOR BETTER TIMING
WITH TROF DEVELOPMENT BEFORE INCREASING TO LIKELY. PROGGED 85H
TEMPS WARM BTWN 14-16C AHEAD OF APPROACHING BOUNDARY BY 00Z
MONDAY...SUPPORTING HIGHS MAINLY IN THE 80S. SOME INCREASE IN LLVL
MOISTURE WITH DWPTS WARMING BACK INTO THE 60S...WL INCREASE THE
HUMIDITY VALUES...ESPECIALLY BY SUNDAY NIGHT INTO MONDAY.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...WILL HAVE SHOWERS AND THUNDERSTORMS
DEVELOP ACROSS THE AREA THIS EVENING. DIFFICULT RIGHT NOW TO
PINPOINT TIMING...HAVE INCLUDED VCTS AT THIS TIME FROM ABOUT 21Z
TO 05Z. UNTIL THEN CLOUDS WILL BE VARIABLE BUT VFR WITH GUSTY
SOUTH WINDS. STORMS THAT DEVELOP THIS EVENING MAY PRODUCE
DAMAGING WINDS. FLIGHT CONDITIONS WILL LIKELY BE LOWERED TO
MVFR/IFR AT TIMES. WILL HANDLE STORMS WITH TEMPO GROUPS AS THEY
DEVELOP. TOO DIFFICULT TO TRY TO PINPOINT AT THIS TIME. IF SKIES
CLEAR ENOUGH AND WINDS CALM DOWN ENOUGH...COULD HAVE SOME FG/BR
FORM. WINDS WILL ONCE AGAIN BE GUSTY OUT OF THE SOUTHWEST ON WED
AFTER 12Z WITH A SCT CLOUD DECK.
OUTLOOK 18Z WEDNESDAY THROUGH SUNDAY...
18Z WED - 00Z THU...VFR WITH PERIODS OF MVFR/IFR POSSIBLE IN
SCATTERED SHOWERS AND THUNDERSTORMS.
00Z THU - SUN...VFR UNDER HIGH PRESSURE. ISOLATED TERRAIN DRIVEN
MVFR SHOWERS POSSIBLE THURSDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...TABER
AVIATION...NEILES
Hazardous weather outlook, Jul 8, 3:41 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT TUE JUL 8 2014
NYZ026>031-034-035-087-VTZ001>012-016>019-090845-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
441 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...IN ADVANCE OF A COLD FRONT. SOME OF THE STORMS MAY
BECOME STRONG TO SEVERE...WITH STRONG GUSTY WINDS BEING THE
GREATEST THREAT. THE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS
SOUTHERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THERE IS THE
POTENTIAL FOR HEAVY DOWNPOURS WHICH MAY PRODUCE FLOODING OF POOR
DRAINAGE AND LOW LYING AREAS. ALSO...IF STORMS MOVE OVER THE SAME
AREA REPEATEDLY...FLOODING MAY RESULT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 10:54 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1154 AM EDT TUE JUL 8 2014
NYZ026>031-034-035-087-VTZ001>012-016>019-081900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1154 AM EDT TUE JUL 8 2014
...SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON
AND EVENING ACROSS THE NORTH COUNTRY...
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SAINT LAWRENCE
VALLEY AND NORTHERN ADIRONDACK MOUNTAINS THIS AFTERNOON AND
SPREAD INTO THE CHAMPLAIN VALLEY AND MOST OF VERMONT BY EARLY
EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED
DAMAGING WIND GUSTS TO 60 MPH OR GREATER...WHICH MAY DOWN TREES
AND POWER LINES. IN ADDITION...ANY STORMS WILL BE CAPABLE OF
DANGEROUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWN
POURS...AND SMALL HAIL.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO
TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER
SITUATION.
Special weather statement, Jul 8, 3:33 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
433 PM EDT TUE JUL 8 2014
NYZ029-030-087-082130-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-
433 PM EDT TUE JUL 8 2014
...A STRONG THUNDERSTORM WILL MOVE THROUGH EASTERN ST. LAWRENCE AND
WEST CENTRAL FRANKLIN COUNTIES...
AT 431 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES EAST OF
HARRISVILLE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
FINE...OSWEGATCHIE...DEGRASSE...SOUTH RUSSELL...WEST PIERREPONT...
NORTH RUSSELL...SOUTH COLTON...STARK...HOPKINTON...PARISHVILLE...
NICHOLVILLE...ST. REGIS FALLS...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4468 7428 4407 7480 4404 7506 4420 7542
4475 7499
NEILESSpecial weather statement, Jul 8, 3:56 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
456 PM EDT TUE JUL 8 2014
NYZ026>031-034-035-087-082300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR
456 PM EDT TUE JUL 8 2014
...SEVERE THUNDERSTORM DAMAGING WINDS ARE LIKELY ACROSS NORTHERN NEW YORK
THIS EVENING...
A LINE OF SEVERE THUNDERSTORMS WILL DEVELOP ACROSS THE SAINT LAWRENCE VALLEY
BETWEEN 530 PM AND 630 PM THIS EVENING AND SPREAD INTO ALL OF
NORTHERN ADIRONDACKS THROUGH 730 PM. THIS LINE OF THUNDERSTORMS
WILL BE CAPABLE OF WIDESPREAD DAMAGING WIND GUSTS OF 60 MPH OR
GREATER...WHICH WILL CAUSE DOWN TREES AND POWER LINES. THIS LINE
COULD IMPACT THE CHAMPLAIN VALLEY BY 8 PM.
STAY TUNED FOR SEVERE THUNDERSTORM WARNINGS AS THE THREAT BECOMES
MORE IMMINENT.
Thunderstorm Wind, Clinton
- When
- July 8, 4:36 PM EST
- Where
- Clinton County, 0.85 mi NW of Mooers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.960, -73.580
Several small trees down by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 5:25 PM EST
- Where
- St. Lawrence County, 0.5 mi W of Cranberry Lake
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.220, -74.840
Numerous trees down along Route 3 and Cranberry Lake.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 6:10 PM EST
- Where
- St. Lawrence County, 0.85 mi NE of Gouverneur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.340, -75.460
Trees and large branches down.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 6:40 PM EST
- Where
- St. Lawrence County, 3.02 mi ENE of Plumbrook
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.840, -74.840
Large tree down on trailer, no injuries.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 6:40 PM EST to 6:42 PM EST
- Where
- St. Lawrence County, Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.600, -75.170
Several large tree limbs downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 6:40 PM EST to 6:45 PM EST
- Where
- St. Lawrence County, 1.2 mi SE of Eben
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.620, -75.050
Several trees down approaching Potsdam.
Thunderstorm Wind, Franklin
- When
- July 8, 6:45 PM EST
- Where
- Franklin County, 1.47 mi W of Hogansburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -74.660
Large tree down on house with some structural damage.
Thunderstorm Wind, St. Lawrence
- When
- July 8, 6:45 PM EST
- Where
- St. Lawrence County, Potsdam
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 44.670, -74.980
Numerous trees and power lines down throughout Potsdam, including State Route 11 and County routes 58 and 24 were impassable.
Thunderstorm Wind, Franklin
- When
- July 8, 7:05 PM EST
- Where
- Franklin County, 0.85 mi SW of Tupper Lake
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.220, -74.460
Trees and wires down by thunderstorm winds.
Funnel Cloud, St. Lawrence
- When
- July 8, 7:15 PM EST
- Where
- St. Lawrence County, 2.34 mi N of Grantville
- Reported by
- Public
- Coordinates
- 44.884, -74.914
Funnel cloud caught on videotape and reviewed by NWS Burlington office...no evidence of touchdown.
Thunderstorm Wind, Franklin
- When
- July 8, 7:15 PM EST
- Where
- Franklin County, Saranac Lake
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 44.330, -74.130
Several trees and large branches downed by thunderstorm winds.
Thunderstorm Wind, Essex
- When
- July 8, 7:35 PM EST
- Where
- Essex County, 1.38 mi S of North Hudson Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 43.950, -73.730
Several areas of trees and power lines down in the vicinity of Exit 29 on Interstate 87.
Thunderstorm Wind, Essex
- When
- July 8, 8:30 PM EST
- Where
- Essex County, 0.5 mi W of Westport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.180, -73.440
Large maple tree and other smaller trees down.
Thunderstorm Wind, Essex
- When
- July 8, 8:35 PM EST
- Where
- Essex County, 0.69 mi N of Mineville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -73.520
Several trees down, including on vehicle and home.
Thunderstorm Wind, Essex
- When
- July 8, 8:40 PM EST
- Where
- Essex County, 0.5 mi W of Chilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 43.880, -73.530
Tree and several large branches along route 74.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518083, 518068, 518070, 518072, 518078, 518081, 518074, 518076, 518080, 518067, 518082, 518087, 518102, 518097, 518094.